Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 68, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2003, 9:00 AM CDT for Ward County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 9:00 AM CDT (14:00 UTC)
- Expired
- Jul 2, 2003, 10:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Ward County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 7:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 2.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2034 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
512 WUUS53 KBIS 021400 SVRBIS NDC101-021500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 901 AM CDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 1000 AM CDT * AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF SURREY...OR ABOUT 8 MILES NORTHEAST OF MINOT...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN WARD COUNTY AT 920 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT WEDNESDAY AFTERNOON FOR EASTERN NORTH DAKOTA. LAT...LON 4837 10134 4820 10116 4822 10104 4845 10111 $$ TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 AM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 2, 2:45 AM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 AM CDT WED JUL 02 2003 MAIN CONCERNS WILL BE THUNDERSTORM ACTIVITY TODAY AND THIS EVENING. SHORT WAVE ENERGY FORECAST TO REACH THE FAR WESTERN AREAS THIS MORNING. SURFACE BOUNDARY ALONG THE MT/ND BORDER WILL DRIFT EAST REACHING CENTRAL CWA AROUND 18Z TODAY. VERY UNSTABLE AIR OVER THE REGION WITH DEWPOINTS AROUND 60 WEST AND IN THE UPPER 60S CENTRAL. LIFTED INDICES TO -8 AND MLCAPES TO 3000 J/KG PROGGED OVER THE REGION EARLY THIS AFTERNOON. ALTHOUGH FAIRLY STRONG CAP IN PLACE AT THIS TIME EXPECT THE SHORT WAVE ENERGY...UPPER LEVEL FORCING AND SURFACE COLD FRONT WILL WEAKEN THE CAP THIS AFTERNOON. WITH STRONG SURFACE HEATING AND INSTABILITY WILL SEE AN INCREASE OF CONVECTION CENTRAL THIS AFTERNOON. CURRENTLY...CONVECTION OVER EASTERN MT MAKING ITS WAY TO FAR WESTERN ND AT THIS TIME. THE BAMEX FORECAST SHOWING THE MT CONVECTION HOLDING TOGETHER REACHING FAR NORTHWESTERN CWA AROUND 12Z THEN WEAKEN SOME BY 18Z AS IT APPROACHES CENTRAL CWA BUT BY 21Z CONVECTION BECOMES MORE NUMEROUS CENTRAL AND EAST CENTRAL. SPC PLACES ALL CWA IN SLIGHT RISK OF SEVERE. ZONAL FLOW PATTERN DEVELOPS THURSDAY LASTING THRU THE REST OF THE FORECAST PERIOD. DRY WEATHER AND COOLER TEMPERATURES CAN BE EXPECTED AFTER TODAYS EVENT. .BIS...NONE RGT
Hazardous weather outlook, Jul 2, 4:39 AM CDT, 4 hours 21 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 439 AM CDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY CENTRAL. MAIN THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TURNER
In the hours before
Special weather statement, Jul 2, 3:27 AM CDT, 5 hours 33 minutes before
NDZ001-009-017-021020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 327 AM CDT (227 AM MDT) WED JUL 2 2003 AT 325 AM CDT (225 AM MDT) LOCAL RADAR INDICATED TWO BANDS OF THUNDERSTORMS IN EASTERN MONTANA MOVING NORTHEAST AT 30 MPH. THE NORTHERN BAND WILL MOVE ACROSS DIVIDE AND MUCH OF WILLIAMS COUNTY WHILE THE SOUTHERN BAND WILL MOVE OVER SOUTHERN MCKENZIE COUNTY. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...SMALL HAIL AND PERIODS OF HEAVY RAIN ARE POSSIBLE WITH THESE STORMS THROUGH SUNRISE. THOMSON
Local storm report, Jul 2, 7:30 AM CDT, 1 hour 30 minutes before
ZCZC BISLSRISN ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
730 PM CDT WED JUL 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 AM 26 N WILLISTON ND 0.75 INCH HAIL
07/02/03 WILLIAMS REPORTED BY SPOTTER.
THOMSONLocal storm report, Jul 2, 8:20 AM CDT, 40 minutes before
ZCZC BISLSRISN ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
820 AM CDT WED JUL 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM BLACKTAIL DAM ND TWO TRAILERS OVERTURNED/
WILLIAMS REPORTED BY PARK MANAGER
KROLAKLocal storm report, Jul 2, 8:30 AM CDT, 30 minutes before
ZCZC BISLSRISN ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
830 AM CDT WED JUL 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 AM WILLISTON ND ONE TRAILER OVERTURNED
WILLIAMS AND RESTING ON THE HOOD
OF A TRUCK/REPORTED BY NWS
KROLAKLocal storm report, Jul 2, 8:35 AM CDT, 25 minutes before
ZCZC BISLSRISN ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
835 AM CDT WED JUL 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 AM BLACKTAIL DAM ND TWO TRAILERS OVERTURNED/
WILLIAMS REPORTED BY PARK MANAGER
KROLAKLocal storm report, Jul 2, 8:49 AM CDT, 11 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 AM CDT WED JUL 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 AM LANSFORD ND .75 INCH HAIL
07/02/03 BOTTINEAU REPORTED BY PUBLIC.
0845 AM 3 W MOHALL ND 70 MPH TSTM GUST
07/02/03 RENVILLE ESTIMATED WIND REPORT
BY PUBLIC.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:18 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 62 min |
| Jul 2, 6:17 AM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Jul 2, 6:47 AM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| Jul 2, 6:55 AM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 50 min |
| Jul 2, 8:31 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 59 min |
| Jul 2, 9:16 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 59 min |
| Jul 2, 9:26 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 64 min |
| Jul 2, 10:05 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 55 min |
| Jul 2, 10:18 AM CDT | Severe Thunderstorm Warning | BIS | McHenry | 27 min |
| Jul 2, 10:35 AM CDT | Severe Thunderstorm Warning | BIS | Rolette | 55 min |
| Jul 2, 11:43 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.